Anyone taking Effexor for anxiety?

taftAugust 23, 2007

My doctor prescribed this med. today...the lowest dose possible. The side effects 'can' be sleeplessness and fatigue. I am already dealing with sleeplessness and fatigue so I really don't want to compound my symptoms by taking the Effexor.

Any comments would be appreciated. :)

Thank you for reporting this comment. Undo
lobsterbird

Well, I can't speak to the effects of Effexor specifically, but I can tell you about my similar experience. Due to perimenopause, I have nighttime anxiety and somewhat generalized anxiety during the day. I was prescribed Wellbutrin, which is considered one of the more energizing antidepressants. However, I found that taking this medication has not had a negative effect of sleeplessness on me. Because I feel better in general and have a decrease in anxiety, I tend to be able to sleep better. However, a few years ago I was prescribed Zoloft, and while I found it was both calming and energizing at the same time, it disrupted my sleep much more. It also had much less effect on my anxiety, so maybe my ongoing symptoms were the cause of my sleeplessness, vs. the medication. In my case, sleeplessness often goes hand in hand with anxiety -- your experience may be different.

I think the variety of medications, as well as everyone's unique chemistry, makes it impossible to make a blanket statement about what will or won't work for one person, as well as whether it will cause fatigue or sleeplessness. I'm assuming your doctor had a reason for selecting this medication for you. Unfortunately, it's often a try and see kind of thing. I wish you luck in finding relief from your anxiety. I'm sure others will have helpful information about Effexor in particular.

Tina

    Bookmark   August 25, 2007 at 9:16PM
Thank you for reporting this comment. Undo
hunter_tx

I think the primary goal with anti-depressants and anti-anxiety medications is to get the neurotransmitters and stress hormones back to a more normal state. This will usually facilitate better sleep, if that is your normal pattern. I would not feel hesitant to use it. If you get worse, you can always get your doc to change you to another medication.

    Bookmark   August 28, 2007 at 6:20PM
Thank you for reporting this comment. Undo
taft

This will probably sound stupid but I'm afraid to take the med for fear of my symptoms getting worse. Ignorance is bliss sort of thing. I'm also wary of the coming off effects associated with this drug.

I had three really stressful days last week. Was back to being tearful, feeling very melancholy and anxious and just plain in a fog. What gets me through those days is the hope that tomorrow will be better because I know it can't last forever. This time I could literally feel the fog lift when it finally happened and I went from a near basketcase to clear thinking in the span of ten minutes. It was strange. The next day I was exhausted and could hardly force myself out of bed.

I just happened to have a doctor appt. last week so my blood was drawn during that time. I am anxious to know what my hormone levels and thyroid were doing.

    Bookmark   August 28, 2007 at 7:49PM
Thank you for reporting this comment. Undo
sybl

I have been on Effexor for almost 3 years. I am a breast cancer survivor and, being premenopausal, the chemo sent me immediately into menopause. My oncologist prescribed Effexor because it helps with hot flashes. Yes, it did help and I felt more able to concentrate and function in everyday life. I will tell you that I forgot to take it for 4 days last fall and, if you start on it, never, never, NEVER stop without a physician's help. I was flashing and freezing to death alternately at such a rate that it was really scarey. I was vomiting, my equilibrium was messed up, and I was so depressed that it was getting serious. My husband was ready to take me to the hospital when I realized what I'd done. I hope to never have to go off but, I'll tell you, it helped me get through "Kryptonic hot flashes" and gave me some energy. Hadn't though about it, but I did start sleeping better. Good luck with whatever you decide to do.

    Bookmark   September 2, 2007 at 10:29PM
Thank you for reporting this comment. Undo
solstice98

I took Effexor for only 6 months (late 2001 until spring 2002) and honestly believe it saved my life. I was depressed, not sleeping, felt no control over my life, etc. All the bad stuff. I took it for anxiety/depression, not for hot flashes. While I was using it many of the aches and pains I had gotten used to disappeared. It's a pretty amazing drug.

But I want to echo what others have said: don't just stop taking it! I just quit without slowly lowering the dose and had about 3 or 4 weeks of what I called 'brain quivers'. It was like clenching every muscle in your jaw and neck, then shaking your head back and forth quickly for a second. OK, I know that sounds crazy, but that is what it felt like. I survived it and can laugh about it now, but it was not fun. Sometimes it happened a couple times an hour and sometimes it was every couple minutes.

If you have concerns talk to your doctor. This drug could help you and there are ways to stop using it that won't cause problems.

    Bookmark   September 10, 2007 at 9:45PM
Thank you for reporting this comment. Undo
Suji_off_gmail_com

I have undergone the hypnotherapy treatment which really worked well for my Anxiety problem.

Here is a link that might be useful: Hypnotherapy treatment

    Bookmark   March 22, 2010 at 6:17AM
Sign Up to comment
More Discussions
Need to hear from woman past meno
Hello Everyone, I am 58 and had my lat period at 52...
garule
how long do you have hot flashes and night sweats
I have gone almost two years without a period. The...
azdeb
Weird Adrenalin Rushes
I'm brand new to this wonderful forum, and wondering...
Robbie_WY
Does anyone peri have this weird head feeling?
I am 44. I have the regular peri symptoms; hot flashes,...
javabean1
dental woes and menopause
After reading some of the posts here, I feel I can...
janeinspace
© 2015 Houzz Inc. Houzz® The new way to design your home™